Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS State College, PA

July 4, 2012Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2012, 6:06 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 6:06 PM EDT (22:06 UTC)
Expired
Jul 4, 2012, 7:00 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Bedford County, PA, Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 105 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:10 PM EDTHAIL 12 Nw Hooversville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

381 
WUUS51 KCTP 042206
SVRCTP
PAC009-111-042300-
/O.NEW.KCTP.SV.W.0088.120704T2206Z-120704T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 700 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR SEVEN SPRINGS...MOVING
  SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER
  SIZE HAIL. 

* LOCATIONS IN THE WARNING INCLUDE...
  JEROME...
  DAVIDSVILLE...
  BOSWELL...
  ACOSTA...
  SOMERSET AND FRIEDENS...
  BERLIN...

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 136.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4002 7931 4010 7925 4010 7924 4012 7921
      4012 7919 4016 7916 4025 7890 3998 7862
      3984 7914
TIME...MOT...LOC 2206Z 322DEG 13KT 4009 7928

$$

FORECASTER: DEVOIR
1 follow-up statement
045 
WWUS51 KCTP 042234
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT WED JUL 4 2012

PAC009-111-042300-
/O.CON.KCTP.SV.W.0088.000000T0000Z-120704T2300Z/
BEDFORD PA-SOMERSET PA-
634 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOMERSET AND WEST CENTRAL BEDFORD COUNTIES...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SEVEN SPRINGS...OR 10 MILES NORTHWEST OF SOMERSET...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JENNERSTOWN...
  BOSWELL AND JEROME...
  ACOSTA AND BENSON...
  SOMERSET AND ROCKWOOD...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4025 7890 3998 7863 3984 7914 4002 7931
      4010 7925 4010 7924 4012 7921 4012 7919
      4015 7917
TIME...MOT...LOC 2234Z 314DEG 13KT 4006 7924

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:33 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 4, 5:33 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 PM EDT WED JUL 4 2012

.SYNOPSIS...
HOT SUMMERTIME WEATHER CONDITIONS WILL PREVAIL ACROSS CENTRAL
PENNSYLVANIA INTO THE WEEKEND. THERE WILL BE A CHANCE FOR
A FEW SHOWERS AND THUNDERSTORMS INTO TONIGHT...FOLLOWED BY FAIR
AND DRY WEATHER FOR THURSDAY AND FRIDAY. THERE WILL BE A CHANCE
FOR SHOWERS AND STORMS AGAIN BY THE WEEKEND...AS THE COLD FRONT
MOVES SOUTHWARD TOWARD PA.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
LEFT A CHANCE OF SHOWERS AND STORMS IN FOR EARLY TONIGHT...
AS REMAINS OF MCS DROPS SE. NEW STORM ON THE OH...PA BORDER...
MORE IN LINE WHERE I EXPECTED THE FIRST BATCH OF STORMS TO
MOVE INTO. DID ISSUE SOME STATEMENTS AND A WARNING EARLIER...
NO REPORTS YET.

FOR TEMPS...DID UP MIN TEMPS TONIGHT.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/...
THERE WILL STILL BE A CHC OF ANOTHER MCS DROPPING SE...BUT
LESS CHANCE THAN LAST NIGHT. THIS COULD BE THE CASE FOR ANY
OF THE NEXT FEW DAYS...AS THERE WILL BE LITTLE CHANGE IN THE
PATTERN. NW FLOW...WITH CENTRAL PA BEING ON THE NORTHERN EDGE
OF A LARGE AREA OF INTENSE HEAT.

MAV GUIDANCE STILL DROPS DEWPOINTS OFF SOME...BUT NOT AS
FAST OR AS MUCH AS IN RECENT DAYS. STILL A LITTLE DROP WILL
KEEP THE MIDDLE AND LOWER SUSQUEHANNA VALLEY JUST BELOW HEAT
ADVISORY LVLS. DID UP TEMPS A LITTLE ON THU.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NO REAL NOTABLE CHANGES TO CURRENT EXTENDED FORECAST AS LONG RANGE
MODEL TRENDS REMAINING CONSISTENT.

RIDGE FLATTENS AND BEGINS TO EXTEND FURTHER EASTWARD INTO CENTRAL
PA THU NIGHT INTO FRI. THOUGH AN ISOLATED LATE AFTERNOON/EVE TSTM
WILL BE POSS OFF THE HIGHER TERRAIN IN THE SW THU...WARMING TEMPS
ALOFT AND A SWATH OF DRIER AIR RIDING AROUND THE RIDGE SHOULD
INHIBIT ANY CONVECTION ON FRIDAY. WITH PLENTY OF
SUNSHINE...HOT WEATHER CONTINUES FRI INTO SAT...WITH READINGS
REMAINING 10-15F ABOVE NORMAL /AND HEAT INDICES CONTINUING TO
APPROACH 100F IN THE SE/. HEAT HEADLINES MAY BE A POSSIBILITY IF
DEWPOINTS INCH CLOSER TO 70F ON SATURDAY...BUT DEEPEST LOW LEVEL
MOISTURE WILL REMAIN OFF TO OUR WEST. NIGHTS WILL CONTINUE TO BE
QUITE MUGGY AND WARM...ESPECIALLY ACROSS THE SOUTH.

OVER THE WEEKEND...HIGH PRESSURE RIDGE CENTERED OVER THE C PLAINS
BUILDS WESTWARD AS UPPER LEVEL WAVE DROPPING ACROSS CENTRAL CANADA
RE-CARVES THE TROUGH OVER OHIO VALLEY. THIS TROUGH WILL GRADUALLY
SAG FURTHER OVER THE REGION LATE SATURDAY INTO SUNDAY...PUSHING
A COOL FRONT THROUGH THE REGION FROM THE NORTH...AND BRINGING
RENEWED CHANCES FOR SCT TSTMS INITIALLY ACROSS THE NORTH LATE
SATURDAY...AND THEN ACROSS PA LATE SATURDAY NIGHT INTO SUNDAY.
DRY COOLER AIR BEHIND THE FRONT WILL GRADUALLY WORK IN LATE IN
THE WEEKEND LAST INTO MIDWEEK. THIS WILL BRING RELIEF FROM THE
SUMMERTIME HEAT...DROPPING TEMPS BACK TO SEASONAL NORMALS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...

5PM UPDATE HAS A FEW THUNDERSTORMS TO CONTEND WITH. COVERAGE IS
VERY SMALL SO ODDS OF A TERMINAL TAKING A DIRECT HIT ARE
CORRESPONDINGLY SMALL. JST HAS THE CLOSEST STORM TO THE
AERODROME. OTHERWISE I WOULD ESTIMATE LESS THAN 20% CHANCE OF BEING
AFFECTED.

EXPECT SOME FOG FOR LATE TONIGHT...BUT AGAIN COVERAGE SHOULD NOT
BE WIDESPREAD.

HOT AND MAINLY DRY CONDITIONS TO PREVAIL INTO EARLY NEXT WEEK.

OUTLOOK...

THU...AM FOG OTHERWISE VFR.

FRI...VFR.

SAT-MON...ISOLATED TSRA POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...RXR
AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jul 4, 1:16 PM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT WED JUL 4 2012

PAZ004-005-010-011-017>019-024>028-033>036-051730-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF
THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH LOCALIZED
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ046-049>053-056>059-063>066-051730-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

IN ADDITION...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON FROM
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ006-012-037-041-042-045-051730-
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-
116 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:03 PM EDTSpecial Weather StatementCTPWarren72 min
Jul 3, 8:37 PM EDTSevere Thunderstorm WarningCTPWarren38 min
Jul 3, 9:50 PM EDTSpecial Weather StatementCTPClearfield, Elk55 min
Jul 3, 10:36 PM EDTSpecial Weather StatementCTPCambria, Centre, Clearfield54 min
Jul 3, 11:36 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Huntingdon, Mifflin29 min
Jul 4, 12:07 AM EDTSpecial Weather StatementCTPBedford, Franklin, Fulton, Somerset53 min
Jul 4, 2:27 AM EDTSpecial Weather StatementCTPSomerset63 min
Jul 4, 11:06 AM EDTSpecial Weather StatementCTPMcKean, Warren69 min
Jul 4, 11:27 AM EDTSevere Thunderstorm WarningCTPWarren48 min
Jul 4, 11:53 AM EDTSpecial Weather StatementCTPMcKean37 min
Jul 4, 5:34 PM EDTSevere Thunderstorm WarningCTPBedford, Cambria, Somerset41 min
Jul 4, 6:16 PM EDTSpecial Weather StatementCTPCentre44 min
Jul 4, 6:58 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset50 min
Jul 4, 7:15 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset45 min
Jul 4, 7:33 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.